Hail, Trego
- When
- March 13, 6:11 PM CST to 6:12 PM CST
- Where
- Trego County, 11.05 mi S of Collyer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.870, -100.120
Numerous two inch hail reports in scattered locations around Trego and Ellis counties. Damage to Campers occurred at the bait and tackle shop across from the Cedar Bluff Reservoir Dam.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Numerous two inch hail reports in scattered locations around Trego and Ellis counties. Damage to Campers occurred at the bait and tackle shop across from the Cedar Bluff Reservoir Dam.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 13, 5:25 PM CST, 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 625 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Isolated supercell thunderstorm possible with very large hail risk (10% chance of 2"+ diameter hail within 25 miles of a point) this evening across I-70 corridor WaKeeney to Hays. - Scattered showers/non-severe storms overnight as upper system draws closer to western Kansas. - Cooler air mass much of the Long Term period with Monday morning the likely coldest morning, up to 70% chance of lows 28 degrees or colder Monday morning. && .SHORT TERM /THROUGH THURSDAY/... Issued at 152 PM CDT Wed Mar 13 2024 A significant, classic mid-latitude cyclone will develop and mature through the Short Term period with only minimal impacts across our west central, southwest, and south central Kansas counties of responsibility. Early this afternoon, observations showed the surface low centered along the OK-KS line south of Meade. Winds were generally light and variable across much of our forecast area given the low centered over our forecast area and negligible MSLP gradient near the center of the low. East and northeast of the surface low, low level moisture continued to advect northward into central Kansas with mid 50s surface dewpoints as far north as Great Bend-McPherson line. Much of the moisture advection in the lower troposphere will be east of our forecast area with warm frontogenesis from the surface to 850mb focusing on north central and northeastern Kansas through this evening. This will be the region of focus for organized severe local storms, which is why SPC has Enhanced (Level 3 of 5) Risk covering northeast Kansas (due to 30% Severe Hail Outlook with 10% Significant "Hatched" Hail Outlook). The updated 1630Z SPC Day One outlook maintains a 10% "Hatched" outlook for severe hail due to the possibility of westernmost severe storm as far west as our I-70 corridor (WaKeeney to Hays). That said, most of the convective allowing models (CAMs) from the 12Z run do not initiate robust severe local storms until around or shortly after 00Z and mainly north of I-70. Even the most recent 16Z and 17Z runs of the HRRR have delayed onset of warm front storms until 01Z or so just north of I-70, however at least a couple of the most recent HRRR runs have shown a formidable supercell signal given the CAPE/Shear profile well into supercell range with the lower-mid 50s dewpoints in vicinity. The slower and deeper cyclogenesis of the mid level low will now favor the GCK to HYS corridor of overnight showers and widely scattered thunderstorms 06Z or later, although these western areas after midnight will not have near the low level moisture access as the earlier evening warm front activity will, so no severe is expected after midnight. Low level cold advection will overspread western Kansas overnight/early Thursday morning behind the low with widespread stratus cloud development. Latest HREF Low Cloud product keeps 90- 100% probs of low cloud through much of the day Thursday, so the lower end of guidance is the best forecast for temperatures on Thursday (10th to 25th percentile NBM), especially out west closer to the mid level deformation axis where some light precipitation may be off and on through the day. For this reason, we will also carry 40-60 POPs from roughly Syracuse to Scott City, although QPF totals will be on the light side with much of the forcing for ascent confined to Colorado where major winter impacts are forecast toward I-25. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Issued at 152 PM CDT Wed Mar 13 2024 For much of the Long Term period, a cutoff upper low will be the prevailing meteorological feature across the southwestern CONUS. Western Kansas will find itself between this cutoff low and the north-northwesterly flow pattern from the highly amplified northern branch of the westerlies. This blocked high-over-low hemispheric pattern will keep western Kansas high and dry from a precipitation standpoint given absence of baroclinicity and overall high pressure in the lower troposphere. We will see a couple bouts of dry cold front passages during this period, each of which resulting in cold mornings with lows temperatures at or below 32F. Two mornings in particular are Saturday and especially Monday morning. Latest NBM has 40-70% probability of low temperature 28F or less across much of southwest and west central Kansas as a surface ridge likely becomes centered across southwest Kansas early Monday morning. Otherwise, there is not much else to discuss in the Long Term as we remain in this blocky pattern, which will really not lose its grip until early- mid next week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 623 PM CDT Wed Mar 13 2024 There will be a 30-40% chance for thunderstorms in the Hays area between 00z and 03z Thursday. A few of these storms over the next few hours may be capable of producing locally heavy rainfall along with hail larger than 2”. This will be the best chance for severe weather across southwest Kansas but there will be scattered convection ongoing through the overnight period, mainly after midnight. Also cams are in good agreement with low clouds spreading into southwest Kansas overnight behind a cold front which will cross southwest Kansas between 00z and 06z Thursday. Based on the HREF prob CEILHGT and BUFR soundings ceilings will fall below 2000ft AGL after 06z with a 50-70% chance for ceilings to drop below 1000ft AGL between 09z and 15z Thursday. North winds will be at 10 to 15 knots overnight but will increase to 15 to 20 knots between 15z and 18z. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 226 AM CDT Wed Mar 13 2024 KSZ030-031-043>046-061>066-074>081-084>090-140730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 226 AM CDT Wed Mar 13 2024 /126 AM MDT Wed Mar 13 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Wednesday. Elevated to critical fire danger is expected again Wednesday afternoon, south and east of Dodge City, with the most critical wildfire environment along and south of the Kansas/Oklahoma border. Thunderstorm development is possible across northeast zones Wednesday afternoon and evening, mainly north of K-96, including I-70 and the Hays vicinity. The primary threat from any storms that develop will be large hail. .DAYS TWO THROUGH SEVEN...Thursday through Monday. Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible along and north of K-96 Wednesday afternoon and evening. Turner
Special Weather Statement
National Weather Service Dodge City KS
536 PM CDT Wed Mar 13 2024
KSZ030-031-132315-
Trego KS-Ellis KS-
536 PM CDT Wed Mar 13 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES THROUGH 615 PM CDT...
At 535 PM CDT, Doppler radar was tracking a pair of strong
thunderstorms from near Ogallah to 5 miles north of Ellis,
moving north-northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Wakeeney and Ogallah around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.
&&
LAT...LON 3889 9952 3893 9990 3913 9988 3913 9930
TIME...MOT...LOC 2235Z 199DEG 16KT 3897 9981
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
UMSCHEIDSpecial Weather Statement
National Weather Service Dodge City KS
644 PM CDT Wed Mar 13 2024
KSZ030-140030-
Trego KS-
644 PM CDT Wed Mar 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO COUNTY
THROUGH 730 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ogallah, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.
&&
LAT...LON 3899 9971 3901 9988 3913 9986 3913 9960
TIME...MOT...LOC 2343Z 203DEG 12KT 3908 9976
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
UMSCHEIDSpecial Weather Statement
National Weather Service Dodge City KS
700 PM CDT Wed Mar 13 2024
KSZ030-140045-
Trego KS-
700 PM CDT Wed Mar 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TREGO COUNTY
THROUGH 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Utica, moving east at 5 mph.
HAZARD...Nickel size hail. Accumulating hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible. Hail may
accumulate on roadways causing hazardous travel and reduced
visibility due to hail fog.
This storm will remain over mainly rural areas of southwestern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.
&&
LAT...LON 3874 10015 3890 10015 3892 9996 3873 10002
TIME...MOT...LOC 2359Z 266DEG 10KT 3881 10016
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
UMSCHEIDThe Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
16 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167908, 1167912, 1167909, 1167913, 1167915, 1167917, 1167918, 1167919, 1167920, 1167921, 1167922, 1167923, 1167924, 1167926, 1167927, 1167928.